Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 28, NWS Tucson, AZ

July 30, 2010Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 30, 2010, 12:55 AM MST for Pima County, Pinal County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2010, 12:55 AM MST (07:55 UTC)
Expired
Jul 30, 2010, 2:45 AM MST
In force
110 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 91 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 7.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WGUS55 KTWC 300755
FFWTWC
AZC019-021-300945-
/O.NEW.KTWC.FF.W.0028.100730T0755Z-100730T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1255 AM MST FRI JUL 30 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...ORO VALLEY...MARANA...
  EASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 245 AM MST

* AT 1250 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF STRONG THUNDERSTORMS GENERATING VERY HEAVY RAINFALL 
  FROM AREAS JUST WEST AND NORTH OF TUCSON THROUGH PORTIONS OF
  EASTERN PINAL COUNTY. EXPECT RAINFALL RATES UP TO 1.5 INCHES IN 30
  MINUTES WITH TOTALS OVER 1 INCH IN SOME LOCATIONS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE AND
  KEARNY AS WELL AS ORO VALLEY AND CATALINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3301 11126 3322 11095 3295 11078 3239 11075
      3226 11115 3199 11119 3210 11141

$$

MEYER
2 follow-up statements
642 
WGUS75 KTWC 300852
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
152 AM MST FRI JUL 30 2010

AZC019-021-300945-
/O.CON.KTWC.FF.W.0028.000000T0000Z-100730T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
152 AM MST FRI JUL 30 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MST FOR
EASTERN PINAL AND NORTH CENTRAL PIMA COUNTIES...

AT 150 AM MST...STRONG SHOWERS AND THUNDERSTORMS CONTINUED ACROSS 
PORTIONS OF SOUTHEAST PINAL AND NORTHEASTERN TO EAST CENTRAL PIMA 
COUNTIES...ESPECIALLY IN MAINLY RURAL AREAS OF SOUTHEAST PINAL 
COUNTY SOUTH AND SOUTHEAST OF FLORENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3301 11126 3322 11095 3295 11078 3239 11075
      3226 11115 3199 11119 3210 11141

$$

MEYER
156 
WGUS75 KTWC 300945
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
245 AM MST FRI JUL 30 2010

AZC019-021-300954-
/O.EXP.KTWC.FF.W.0028.000000T0000Z-100730T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
245 AM MST FRI JUL 30 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 AM MST FOR EASTERN
PINAL AND NORTH CENTRAL PIMA COUNTIES...

HEAVY RUNOFF WILL CONTINUE INTO THE MORNING HOURS. AN URBAN AND 
SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 345 AM MST.

LAT...LON 3301 11126 3322 11095 3295 11078 3239 11075
      3226 11115 3199 11119 3210 11141

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 8:51 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 29, 8:51 PM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
851 PM MST THU JUL 29 2010

.SYNOPSIS...A SERIES OF WEATHER DISTURBANCES ACTING ON DEEP MOISTURE
IN PLACE OVER SOUTHEAST ARIZONA WILL BRING INCREASED THUNDERSTORM
CHANCES THROUGH THIS WEEKEND. VERY HEAVY RAIN...FLOODING AND
ISOLATED MICROBURSTS WILL BE THE MAIN THREATS.

&&

.DISCUSSION...SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUED
ACROSS PARTS OF GRAHAM...COCHISE AND EASTERN SANTA CRUZ COUNTIES.
THIS ACTIVITY WAS SLOWLY MOVING WESTWARD AND MAY MOVE INTO PARTS OF
EASTERN PIMA AND PINAL COUNTIES YET TONIGHT. OVERALL...EXPECT
ACTIVITY TO DIMINISH AFTER MIDNIGHT BUT CANNOT RULE OUT A FEW
SHOWERS OR THUNDERSTORMS THROUGH AT LEAST 12Z FRI. OTHERWISE...STILL
LOOKING AT FAVORABLE CONDITIONS FOR ELEVATED CHANCES OF SHOWERS AND
THUNDERSTORMS FRIDAY AND OVER THE WEEKEND. PLEASE REFER TO THE
PREVIOUS DISCUSSION SECTION BELOW FOR MORE DETAILS.

&&

.AVIATION...SCT-LCLY TSRA WILL HAVE SCT-BKN BASES AROUND 5-7KFT WITH
CIGS/VSBYS REACHING THE MVFR CATEGORY AT TIMES IN TSRA WITH
MOUNTAINS OBSCURATIONS PREVALENT THROUGH 10Z FRI. AFT 10Z FRI EXPECT
ISOLD SHOWERS WITH SCT-BKN BASES OF 7-9KFT AGL ALTHOUGH LOWER CLOUDS
AND FOG OBSCURING MOUNTAINS WILL BE POSSIBLE FROM 10Z-15Z. SFC WINDS
WILL BE LESS THAN 10 KTS...EXPECT GUSTS NEAR 40 KTS NEAR THE
STRONGER THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.PREV DISCUSSION...UPPER CIRCULATION MOVING W FROM NM WEAKENS
FURTHER WHILE THE ONE OVER BAJA NUDGES SLIGHTLY NORTHWARD. THIS MAY
ACTUALLY CREATE A MORE CONDUCIVE ENVIRONMENT TO LIFT MOISTURE
REMAINING IN PLACE.  HAVE MAINTAINED OR SLIGHTLY RAISED POPS.
LATEST SREF CONTINUES TO POINT TO MORE WIDESPREAD HEAVIER RAIN SO
FLASH FLOOD WATCH MAY END UP MORE SUITED FOR FRIDAY AND/OR SATURDAY
THAN TODAY.

MODELS LOOK MORE ACTIVE SUN AND MON THAN DURING PREVIOUS RUNS BUT
FOCUS MAY NEVERTHELESS BE SHIFTING INTO NWD CWFA AND NORTHWARD.  DID
RAISE SOME OF THE OVERNIGHT POPS SAT NGT AND SUN NGT THOUGH DUE TO
CONTINUED DEEP MOISTURE AND DISTURBANCES IN THE AREA. DID NOT MAKE
MUCH IN THE WAY OF CHANGES TO LATER PERIODS AT THIS TIME. MODELS
SUGGEST THAT TUES/WED COULD BE LESS ACTIVITY THAN OF LATE BUT THAT
COULD CERTAINLY CHANGE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 9:43 AM MST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
943 AM MST THU JUL 29 2010

AZZ019-029>035-300700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
943 AM MST THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING WITH DAMAGING WIND GUSTS FROM WET MICROBURTS THE MAIN
THREAT.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE SLOWLY WESTWARD
THROUGH THE EVENING HOURS. SOME STORMS COULD PRODUCE DAMAGING
WIND GUSTS TO 60 MPH. VERY HEAVY RAIN OF 2 INCHES IN ONE HOUR
COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT OF HEAVY RAIN AND FLASH FLOODING WILL CONTINUE THROUGH
THE WEEKEND...AND INTO NEXT WEEK. LOCALLY DAMAGING WINDS FROM
STRONG THUNDERSTORMS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DROZD

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:13 PM MSTAreal Flood AdvisoryTWCGraham, Pinal74 min
Jul 29, 5:52 PM MSTSevere Thunderstorm WarningTWCCochise38 min
Jul 29, 5:55 PM MSTSevere Thunderstorm WarningTWCCochise35 min
Jul 29, 9:05 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Santa Cruz3 hr
Jul 29, 10:30 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 29, 10:49 PM MSTFlash Flood WarningTWCPima, Santa Cruz116 min
Jul 29, 11:10 PM MSTFlash Flood WarningTWCPima2 hr
Jul 29, 11:19 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 29, 11:31 PM MSTFlash Flood WarningTWCPima119 min
Jul 30, 12:53 AM MSTAreal Flood AdvisoryTWCPima, Pinal, Santa Cruz3 hr
Jul 30, 3:26 PM MSTSpecial Weather StatementTWC34 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.